Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 1, NWS Wilmington, NC

January 8, 1998New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jan 8, 1998, 9:12 AM EST for New Hanover County, Pender County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 9:12 AM EST (14:12 UTC)
Expired
Jan 8, 1998, 9:45 AM EST
In force
33 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 14:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 081412 RRA
SVRILM
NCC129-141-081445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
912 AM EST THU JAN 8 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA
EASTERN PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 945 AM EST

 
* AT 908 AM EST...SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM
  WITH WINDS IN EXCESS OF 58 MPH EXTENDING IN A LINE FROM WILLARD
  WILMINGTON MOVING NORTHEAST AT 55 MPH.

* THIS LINE OF STORMS HAS PRODUCED WIND DAMAGE IN ROCKY POINT AND
BURGAW AND TURNED OVER A SEMI TRUCK ON 23RD STREET IN WILMINGTON.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

SQI/DRH
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 9:00 AM EST, 12 minutes earlier.

Area forecast discussion, Jan 8, 9:00 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
900 AM EST THU JAN 8 1998

RDU: CONVECTION FIRING IN THE COASTAL PLAIN AND SHOULD TRAVERSE ERN
NC THROUGH MID AFTN. LIKELY POPS INLAND...MAYBE ONLY 40 PCNT ALG THE
OUTER BANKS-LATE. MID 70S INLAND AND 65-70 BANKS. QUITE BREEZY THIS AFTN
WITH STRONG LLJ AND GOOD MIXING AHEAD OF TSTMS.

CWF: WILL RAISE SEAS ON S END TO 10 FT. FEW OTHER CHANGES NEEDED.

DISC: SUNSHINE IS OCCURRING AHEAD OF LEADING EDGE OF LN TSRA...CAPES
LIKELY TO RISE TO AROUND 1000 J/KG. SUPER WIND FIELDS TDA AND SVR
POTENTIAL IS GOOD WITH WARM AND SOUPY AIR MASS AND IMPRESSIVE UPPER
LEVEL DIVERGENCE. JUST SPOKE WITH SELS AND THEY ARE CONSIDERING SVR
TSTM WATCH FOR MHX CWA.

.MHX...SCA COASTAL WATERS AND SOUNDS.

RVT

In the hours before

Special weather statement, Jan 8, 6:04 AM EST, 3 hours 8 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-091115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
604 AM EST THU JAN 8 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA...

..................SOUTH CAROLINA...................................
DARLINGTON    GEORGETOWN     MARLBORO
DILLON        HORRY          WILLIAMSBURG
FLORENCE      MARION         ADJACENT COASTAL WATERS

..................NORTH CAROLINA...................................
BLADEN        NEW HANOVER    ADJACENT COASTAL WATERS
BRUNSWICK     PENDER
COLUMBUS      ROBESON
...................................................................

SYNOPSIS...AN UPPER LEVEL STORM SYSTEM OVER THE GULF COAST WILL
LIFT INTO THE OHIO VALLEY TODAY. AT THE SAME TIME...LOW PRESSURE AT
THE SURFACE WILL MOVE INTO THE NORTHEAST UNITED STATES AND DRAG A
COLD FRONT ACROSS THE CAROLINAS TONIGHT. THUNDERSTORMS WILL OCCUR
TODAY INTO THE EARLY EVENING HOURS ACROSS ALL OF THE AREA.

THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS WILL
BECOME SEVERE. THE PRIMARY THREAT LOOKS TO BE DAMAGING WINDS IN
EXCESS OF 58 MILES AN HOUR...ALTHOUGH ISOLATED TORNADOES ARE
POSSIBLE.

SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS...AND THE GENERAL PUBLIC
ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES.
REPORT ALL EVENTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE
OR YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY IT TO
THE NATIONAL WEATHER SERVICE.

IRELAND

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.